Hail, Saunders
- When
- June 20, 2:30 PM CST
- Where
- Saunders County, 0.52 mi W of Colon
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.300, -96.630
This was day 2 of a several day stretch of pulse-type severe thunderstorms that occurred across eastern Nebraska and western Iowa. A cool northwesterly upper level wind flow prevailed during this stretch, with several embedded disturbances, while warm and unstable conditions were observed at the surface.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
This was day 2 of a several day stretch of pulse-type severe thunderstorms that occurred across eastern Nebraska and western Iowa. A cool northwesterly upper level wind flow prevailed during this stretch, with several embedded disturbances, while warm and unstable conditions were observed at the surface.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 20, 3:09 AM CST, 11 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 409 AM CDT FRI JUN 20 2008 .DISCUSSION... EXPECT UNSETTLED PATTERN WITH AN ABUNDANCE OF WEAK BOUNDARIES AND FAIRLY SUBTLE WAVES IN NW FLOW TO CONTINUE THE NEXT COUPLE OF DAYS...AT LEAST. QPFPFD SYNOPSIS FOR DAY 1 COVERS THE SITUATION WELL...AND CONFIDENCE IS NOT HIGH. HOWEVER...EMPHASIS FOR TIMING SHOULD CONTINUE TO BE MID AFTERNOON THROUGH EARLY NIGHT WITH SFC HEATING THE MAIN CONTRIBUTOR. LOW LVL JET WILL NOT BE A BIG FACTOR. DECENT LOW TO MID LEVEL MOISTURE AND COOL TEMPS ALOFT WILL CONTINUE TO PLAY A ROLE. WV IMAGERY AND 7H ANALYSIS BOTH SUGGEST A CONTINUED STREAM OF SUBTROP MID LEVEL MOISTURE IN THE REGION FOR A WHILE. THIS AFTERNOON AND TONIGHT...A WEAK SFC FRONT MAY HELP ORGANIZE TSTMS AS IT HEADS SOUTH INTO THE AREA. HOWEVER...EXPECT A WAVE NOW IN THE HIGH PLAINS TO BE AT LEAST AS IMPORTANT. THIS CONTINUES TO SUPPORT TSTMS FROM WRN NEBRASKA TO CNTRL SD DESPITE THE TIME OF NIGHT. IT WILL DRIFT EAST INTO OUR AREA BY LATE IN THE AFTN. SAW LESS OF A FOCUS FOR CONVECTION SATURDAY AFTN AND NGT...BUT NAM KEEPS THE WEAK SFC BOUNDARY IN THE AREA. GFS IN PARTICULAR IS STRONG WITH PRECIPITABLE WATER VALUES...BUT NAM ALSO SHOWS SOME RETURN DURING THE EVE. STILL WORTH CHC CATEGORY POPS. MODELS SUGGEST SOME DRYING SUNDAY INTO MONDAY AS MOISTURE GETS PUSHED BACK INTO THE WESTERN PLAINS. THIS MOISTURE MAY BEGIN RETURNING MON NIGHT...AND IS LIKELY ON TUE. ONLY MINOR CHANGES TO PREV FORECAST HERE. TEMPS WILL DEPEND ON DAYTIME SKY COVER...AND SHOULD RUN NEAR SEASONAL NORMS. AGAIN...NO SUBSTANTIAL CHANGES TO PREV FORECAST. && .AVIATION... FOR TAF SITES KOMA...KLNK AND KOFK...THROUGH 21/06Z. VFR CONDITIONS EXPECTED THROUGHOUT MUCH OF THE DAY WITH A SCT-BKN MID CLOUDS PRESENT. ANOTHER CHANCE OF CONVECTION IS POSSIBLE AFTER 00Z AND SO HAVE INCLUDED A PROB30 GROUP TO COVER FOR THIS. WINDS SHOULD REMAIN LIGHT THROUGH THE DAY. BG && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && POLLACK/GRIFFIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1133 AM CDT FRI JUN 20 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-210645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1133 AM CDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND INTO THE EVENING. SOME ISOLATED STORMS MAY CONTAIN LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. THUNDERSTORM ACTIVITY IS EXPECTED TO WEAKEN AND DISSIPATE AFTER MIDNIGHT. MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM AROUND BROWNVILLE TO RULO THROUGH THE WEEKEND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON INTO SATURDAY NIGHT...THEN MONDAY NIGHT INTO MIDWEEK. ISOLATED SEVERE STORMS WILL BE POSSIBLE SATURDAY EVENING...WITH MORE SEVERE STORMS POSSIBLE MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE EVENING. 69
The national radar mosaic for the moment the first event began.
8 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
A high-based narrow funnel cloud was caught and film south of Avoca. The funnel apparently did not touch down, and if it did no damage was reported.
Hail from pea-size to half dollar-size covered the ground near Douglas.
The hail was mostly pea-size, but a few were up to dime-size. The hail covered the ground.
Thunderstorm winds estimated at 60 mph blew the door off of a barn west southwest of Daykin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99441, 121690, 99442, 99443, 99444, 99446, 99447, 99448, 99449, 99450.